Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 61, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 22, 2007, 5:47 PM CDT for Norton County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2007, 5:47 PM CDT (22:47 UTC)
- Expired
- May 22, 2007, 6:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 3:04 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:15 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, May 22, 2:15 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 115 PM MDT TUE MAY 22 2007 .DISCUSSION...H3 100KT JET STREAK IS BEGINNING TO ROUND THE BASE OF THE MID LEVEL TROUGH LOCATED OVER WESTERN WYOMING EARLY THIS AFTERNOON WITH A SECONDARY JET STREAK DIVING SOUTH OVER THE PAC NW. THE SFC COLD FRONT HAS SETTLED ACROSS THE TRI-STATE AREA FROM NEAR TRENTON TO COLBY TO AROUND THE LEOTI AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 21Z ALONG AND EAST OF THE COLD FRONT WHERE THE BEST CHANCE FOR SVR THUNDERSTORMS WILL EXIST. FURTHER WEST/NORTHWEST...POST FRONTAL UPSLOPE FLOW COMBINED WITH MARGINAL BOUNDARY LAYER MOISTURE/INCREASING LARGE SCALE FORCING FOR ASCENT WILL MAKE IT DIFFICULT TO RULE OUT THUNDERSTORMS THIS AFTERNOON/EARLY EVENING BEFORE FOCUS SHIFTS FURTHER EAST DURING THE EVENING HOURS. GFS/NAM ARE IN BETTER AGREEMENT ON WED AS 12Z RUNS CAPTURED THE SECONDARY TROUGH EXPECTED TO MOVE OVER THE PLAINS STATES LATE IN THE PERIOD. AS SFC WARM FRONT LIFTS NORTH...THE SOUTHEAST ZONES MAY BE IN FOR ANOTHER ROUND OF SEVERE WEATHER AND WILL TREND POPS UP WHERE CONFIDENCE IS HIGHEST. HEAVY RAINFALL WILL BE A SECONDARY CONCERN WED NIGHT...HOWEVER RECENT DRY WEATHER HAS ALLOWED SOILS TO DRY AND NO PLAN FOR ANY HYDRO HEADLINES AT THIS TIME. A DRY DAY IS EXPECTED ON THU AS MID/UPPER TROUGH LIFTS RAPIDLY NE TOWARD THE GREAT LAKES AREA. LIGHT WINDS ARE EXPECTED AS SFC HIGH SETTLES OVER THE AREA WITH SEASONABLE HIGHS AROUND 70/LOWER 70S. FRI-SUN...RETURN FLOW WILL DEVELOP ON FRI AS SFC RIDGE BUILDS EAST AND MOISTURE RETURNS NORTH IN SOUTHEAST LOW LEVEL FLOW. WILL KEEP AN ISOLATED/SCATTERED THUNDERSTORM MENTION ACROSS THE AREA AS A SHORT WAVE TROUGH APPROACHES IN SOUTHWEST MID LEVEL FLOW. A COLD FRONT WILL MOVE INTO THE CENTRAL PLAINS AS MID/UPPER TROUGH MOVES EAST TOWARD THE GREAT LAKES AREA AND WILL CONTINUE TO HOLD SAT TEMPERATURES DOWN GIVEN UNCERTAINTY IN FRONTAL POSITION AND KEEP AN ISOLATED AFTERNOON/EVENING THUNDERSTORM MENTION SAT-SUN PERIODS. MWM DAYS 6 AND 7 (00Z MON-TUE)...MEDIUM RANGE MODELS SHOWING LOTS OF UNCERTAINTY IN THIS PERIOD...WITH LARGE DIFFERENCES BETWEEN PLACEMENT OF IMPORTANT H5 FEATURES BETWEEN MODELS AND INDIVIDUAL MODEL RUNS. 06Z GFS ENSEMBLES REFLECT THIS UNCERTAINTY WITH MEAN GENERALLY MORE AMPLIFIED THAN 06Z GFS RUN...AND LOOKS SIMILAR TO 00Z ECMWF ACROSS CWA. WITH SUCH UNCERTAINTY IN SYNOPTIC PATTERN...WILL GO BASICALLY WITH CLIMATOLOGY FOR POPS WITH 20S IN THE AFTERNOON AND EARLY EVENING. FOR TEMPS...ENSEMBLE TEMPS SUPPORT MAX TS IN THE LOWER/MID 80S THROUGH THE PERIOD...WITH MOIST UPSLOPE FLOW KEEPING LOWS SEVERAL DEGREES ABOVE NORMAL. JRM && .AVIATION...AS THE COLD FRONT CONTINUES ITS PUSH THROUGH THE REGION WINDS AT KMCK WILL SHIFT TO THE NW. IN ADDITION BOTH KGLD AND KMCK COULD SEE WDLY SCT -TSRA BETWEEN 20 AND 02Z. ONCE THE COLD FRONT SHIFTS EAST AND THUNDERSTORMS DIMINISH...VFR CONDITIONS WILL BE PRESENT AT BOTH LOCATIONS FOR THE REMAINDER OF THE TAF PERIOD. SFJ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 22, 11:45 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT TUE MAY 22 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT TUE MAY 22 2007 /1145 AM CDT TUE MAY 22 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF A LINE FROM TRIBUNE KANSAS TO CULBERTSON NEBRASKA. THUNDERSTORMS WILL INITIATE THIS AFTERNOON ALONG A COLD FRONT AND DRY LINE PUSHING THROUGH THE REGION. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS. THERE IS ALSO A POTENTIAL FOR A FEW TORNADOES ESPECIALLY EAST OF A MCCOOK TO GOVE LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY THERE IS A CHANCE FOR SEVERE THUNDERSTORMS MAINLY ACROSS THE SOUTHERN HALF OF THE TRI STATE REGION. THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK THROUGH MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT THIS AFTERNOON. JOHNSON/BULLER
In the hours before
Local storm report, May 22, 4:58 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL PARK 39.11N 100.36W
05/22/2007 E1.00 INCH GOVE KS TRAINED SPOTTER
HAIL WITH ESTIMATED 50 MPH WIND
&&
KJAMESSpecial weather statement, May 22, 5:08 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 408 PM MDT TUE MAY 22 2007 COZ091-092-222245- CHEYENNE COUNTY-KIT CARSON COUNTY- 408 PM MDT TUE MAY 22 2007 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF FLAGLER TO BOYERO TO 10 MILES NORTHEAST OF WILD HORSE POINT...MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 415. MCGUIRE
Local storm report, May 22, 5:16 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 1 S PARK 39.10N 100.36W
05/22/2007 M0.75 INCH GOVE KS NWS EMPLOYEE
&&
FOLTZLocal storm report, May 22, 5:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 4 W QUINTER 39.07N 100.31W
05/22/2007 E1.75 INCH GOVE KS TRAINED SPOTTER
LASTED 10 MINUTES
&&
KJAMESLocal storm report, May 22, 5:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 2 E TASCO 39.35N 100.25W
05/22/2007 E1.75 INCH SHERIDAN KS EMERGENCY MNGR
&&
FOLTZLocal storm report, May 22, 5:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
432 PM MDT TUE MAY 22 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 4 SE QUINTER 39.03N 100.18W
05/22/2007 M1.00 INCH GOVE KS NWS EMPLOYEE
&&
FOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:51 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 54 min |
| May 22, 5:27 PM CDT | Tornado Warning | GLD | Gove, Graham, Sheridan | 63 min |
| May 22, 6:20 PM CDT | Tornado Warning | GLD | Decatur, Norton | 40 min |
| May 22, 6:29 PM CDT | Tornado Warning | GLD | Wallace | 61 min |
| May 22, 6:29 PM CDT | Tornado Warning | GLD | Graham | 61 min |
| May 22, 5:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 81 min |
| May 22, 5:39 PM CDT | Tornado Warning | GLD | Cheyenne | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.